Alert archive / Alabama / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 73, NWS Huntsville, AL

July 30, 2021Lawrence County, Morgan County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 30, 2021, 9:25 PM CDT for Lawrence County, Morgan County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 9:25 PM CDT (02:25 UTC)
Expired
Jul 30, 2021, 10:00 PM CDT
In force
35 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lawrence County, AL, Morgan County, AL

The radar

The Columbus AFB radar (KGWX), 118 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2302 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

264 
WUUS54 KHUN 310225
SVRHUN
ALC079-103-310300-
/O.NEW.KHUN.SV.W.0073.210731T0225Z-210731T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
925 PM CDT Fri Jul 30 2021

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  West central Morgan County in north central Alabama...
  Southern Lawrence County in northwestern Alabama...

* Until 1000 PM CDT.

* At 925 PM CDT, a severe thunderstorm was located near Moulton,
  moving southeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hartselle, Moulton, Hatton, Chalybeate Springs, Speake, Neel, Wren
  and eastern Bankhead National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3455 8744 3466 8733 3445 8692 3430 8715
      3430 8724
TIME...MOT...LOC 0225Z 309DEG 28KT 3455 8729 

HAIL...<.75IN
WIND...60MPH
 
$$

KTW
1 follow-up statement
448 
WWUS54 KHUN 310257
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
957 PM CDT Fri Jul 30 2021

ALC079-103-310306-
/O.EXP.KHUN.SV.W.0073.000000T0000Z-210731T0300Z/
Morgan AL-Lawrence AL-
957 PM CDT Fri Jul 30 2021

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MORGAN AND
SOUTHERN LAWRENCE COUNTIES WILL EXPIRE AT 1000 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3455 8744 3466 8733 3445 8692 3430 8715
      3430 8724
TIME...MOT...LOC 0256Z 309DEG 28KT 3441 8708 

$$

KTW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 5:12 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 30, 5:12 PM CDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
512 PM CDT Fri Jul 30 2021

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 512 PM CDT Fri Jul 30 2021

Strong heating and dew points in the middle to upper 70s has resulted
in MUCAPE values of 4000-5000 j/kg and dCAPE of ~1500 j/kg.
Clusters of deep convection have blossomed over the past two hours
along a pre-frontal convergence zone form southeast MO through north
GA. One cluster is dropping southeast through Cullman, Marshall and
Dekalb Counties. Another was dropping southeast through southern
middle TN. The main threats will be frequent lightning, possible
downburst winds and torrential rainfall. Have increased PoPs through
early this evening for these trends. Expect a decline after sunset,
but have low PoPs lingering through mid evening.

.SHORT TERM...(Saturday through Sunday)
Issued at 258 PM CDT Fri Jul 30 2021

The broad upper ridge will continue to shift back west (thankfully)
over the weekend as the deepening upper trough digs south through the
Appalachians. This will continue northwest flow aloft, typically
accompanied by more active weather for this time of the year. Will
keep slight chances for showers and storms in the forecast Saturday
afternoon as well, mainly diurnally driven. Have issued a Heat
Advisory for the entire forecast area tomorrow, as afternoon heat
indices climb to the 105-107 degree range. This should be the last
day this product is needed for a while, as an increase in cloud cover
as well as showers and storms comes on Sunday ahead of a frontal
boundary. Some disagreement among models as far as how widespread
this activity will be, but most agree that at least a weak convergent
zone will be present over the area. Will monitor the potential for a
few stronger storms on Sunday, as upper level flow is a bit stronger
and longevity of thunderstorms increases. Primary hazards with this
activity would be gusty winds and heavy rainfall.

Temperatures will top out in the low 90s on Saturday and upper 80s on
Sunday, with overnight lows in the low to mid 70s.

.LONG TERM...(Sunday night through Thursday)
Issued at 258 PM CDT Fri Jul 30 2021

The initial upper-trough will pivot quickly into the northeastern
United States forcing the cold front further to the south across
portions of Central Alabama. Will still carry scattered to low-end
likely PoPs in the forecast during the afternoon (with the highest
values favoring areas south of the area). A cooler, drier air mass
will then settle into the area for early to mid next week with highs
peaking in the mid to upper 80s and lows in the low to mid 60s. With
a strong area of high pressure building in from the north, expect
plenty of sunshine and a mostly dry forecast. In this pattern, we
expect below normal temperatures favored -- certainly not a bad way
to kick off the month of August.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 512 PM CDT Fri Jul 30 2021

Clusters of thunderstorms in southern TN will cross through the KHSV
and KMSL areas through 01Z. This will bring a bout of IFR conditions
due to reduced visibility in +RA. The storms may contain gusty winds
and frequent lightning as well. Later tonight, MVFR conditions may
develop due to BR, and areas of FG may also form. Will update the
TAFs later this evening and at 06Z if trends at KHSV and KMSL become
better defined.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ005>010-016.

     Heat Advisory from 10 AM to 7 PM CDT Saturday for ALZ001>010-016.

     Excessive Heat Warning until 7 PM CDT this evening for ALZ001>004.

TN...Heat Advisory until 7 PM CDT this evening for TNZ076-096-097.

     Heat Advisory from 10 AM to 7 PM CDT Saturday for TNZ076-096-097.

&&

NEAR TERM...17
SHORT TERM...25
LONG TERM...AMP.24
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 30, 8:19 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
819 PM CDT Fri Jul 30 2021

ALZ001>010-016-TNZ076-096-097-311000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
819 PM CDT Fri Jul 30 2021

...HEAT ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT SATURDAY...

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms will occur this evening. A few
storms could be strong with gusty winds over 40 mph and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Dangerous heat is expected across the Tennessee Valley again on
Saturday, with peak heat index values in excess of 105 degrees
expected. A Heat Advisory is in effect for the entire forecast area
from 10 AM to 7 PM CDT.

A few strong to marginally severe thunderstorms capable of damaging
wind gusts and locally heavy rainfall are possible late Saturday
night into Sunday.

The coverage of thunderstorms will remain fairly high on Sunday
night and Monday, before diminishing on Monday night as a cold front
crosses the region. Nonetheless, a few thunderstorms will be
possible in the eastern portion of the outlook area through Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Local storm report, Jul 30, 8:08 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
808 PM CDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     5 NNE DOUGLAS           34.24N 86.29W
07/30/2021                   MARSHALL           AL   EMERGENCY MNGR

            TWO TREES DOWN AT 5180 HIGHPOINT ROAD IN
            HORTON. TIME ESTIMATED BY RADAR.

&&
Special weather statement, Jul 30, 8:25 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Huntsville AL
825 PM CDT Fri Jul 30 2021

ALZ001-002-004-310215-
Lawrence AL-Lauderdale AL-Colbert AL-
825 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE...SOUTHEASTERN
COLBERT AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 915 PM CDT...

At 825 PM CDT, Doppler radar was tracking a strong thunderstorm over
Underwood-Petersville, moving southeast at 30 mph.

Winds around 40 mph will be possible with this storm.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Littleville,
Leighton, St. Florian, Underwood-Petersville and Northwest Alabama
Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3493 8779 3499 8764 3471 8737 3458 8768
TIME...MOT...LOC 0125Z 337DEG 25KT 3485 8766

KTW
Special weather statement, Jul 30, 8:32 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Huntsville AL
832 PM CDT Fri Jul 30 2021

ALZ016-310200-
Cullman AL-
832 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULLMAN COUNTY UNTIL
900 PM CDT...

At 832 PM CDT, Doppler radar was tracking a strong thunderstorm near
the Smith Dam to around the Colony area, moving south at 15 mph.

Locations impacted include...
Hanceville, Dodge City, Garden City, Colony, Wilburn, Bremen,
Arkadelphia, Black Bottom and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
      3399 8711 3405 8711 3406 8669 3405 8671
      3403 8670 3395 8679 3396 8682 3393 8686
      3394 8688 3392 8689 3391 8692 3387 8692
      3386 8696 3386 8699
TIME...MOT...LOC 0132Z 353DEG 14KT 3393 8686

KTW
Special weather statement, Jul 30, 8:37 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Huntsville AL
837 PM CDT Fri Jul 30 2021

ALZ005>008-310200-
Marshall AL-Madison AL-Morgan AL-Limestone AL-
837 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...SOUTHWESTERN
MADISON...SOUTHEASTERN LIMESTONE AND EAST CENTRAL MORGAN COUNTIES
UNTIL 900 PM CDT...

At 836 PM CDT, Doppler radar was tracking a strong thunderstorm over
Madison, moving south at 25 mph.

Locations impacted include...
Southwestern Huntsville, Madison, Athens, Redstone Arsenal,
Priceville, Triana, Marshall Space Flight Center, Morgan City,
Huntsville International Airport and University Of Alabama In
Huntsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3478 8693 3481 8670 3448 8648 3441 8686
TIME...MOT...LOC 0136Z 345DEG 21KT 3471 8679

KTW
Special weather statement, Jul 30, 8:46 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Huntsville AL
846 PM CDT Fri Jul 30 2021

ALZ001>004-310230-
Lawrence AL-Lauderdale AL-Franklin AL-Colbert AL-
846 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE...
COLBERT...FRANKLIN AND NORTHERN LAWRENCE COUNTIES UNTIL 930 PM CDT...

At 845 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from St. Florian to near Muscle Shoals to Belmont.
Movement was southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red Bay,
Phil Campbell, Killen, Town Creek and Littleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3463 8813 3479 8769 3493 8750 3457 8715
      3444 8747 3431 8783 3432 8813 3432 8816
      3435 8817 3437 8817
TIME...MOT...LOC 0145Z 333DEG 19KT 3487 8765 3473 8764 3451 8819

KTW
Special weather statement, Jul 30, 9:05 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
905 PM CDT Fri Jul 30 2021

ALZ002>004-310230-
Lawrence AL-Franklin AL-Colbert AL-
905 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLBERT...
NORTHEASTERN FRANKLIN AND WESTERN LAWRENCE COUNTIES UNTIL 930 PM
CDT...

At 904 PM CDT, Doppler radar was tracking a strong thunderstorm near
Town Creek, moving southwest at 10 mph.

Wind gusts to 55 mph will be possible with this storm.

Locations impacted include...
Russellville, Moulton, Town Creek, Littleville, Leighton, Courtland,
Mt Hope, La Grange, Tharptown and Ne Smith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3476 8754 3463 8723 3434 8734 3455 8778
TIME...MOT...LOC 0204Z 025DEG 7KT 3460 8739

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:19 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Madison, Marshall26 min
Jul 30, 7:45 PM CDTSpecial Weather StatementHUNCullman45 min
Jul 30, 7:45 PM CDTSevere Thunderstorm WarningHUNMarshall19 min
Jul 30, 7:50 PM CDTSpecial Weather StatementHUNColbert25 min
Jul 30, 8:25 PM CDTSpecial Weather StatementHUNLauderdale50 min
Jul 30, 8:32 PM CDTSpecial Weather StatementHUNCullman28 min
Jul 30, 8:37 PM CDTSpecial Weather StatementHUNMorgan23 min
Jul 30, 8:46 PM CDTSpecial Weather StatementHUNColbert, Franklin, Lawrence44 min
Jul 30, 9:05 PM CDTSpecial Weather StatementHUNLawrence25 min
Jul 30, 10:00 PM CDTSpecial Weather StatementHUNCullman, Lawrence30 min
Jul 31, 2:12 PM CDTSpecial Weather StatementHUNCullman48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.